Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Aids and AVN?
May 8, 2008

At my clinic visit today I was told that my CD4 count had dropped dramatically and viral load significantly increased. I have never been on HIV meds before. She wants me to do labs again in 3 weeks to see where I stand (she would have done them again today but I had squamous cell cancer surgery on Monday and for some reason I am running a fever). I am a little in shock as this was inexpected since I've been poz for 7 yrs without needing meds. Second shock was that she saw that I was having trouble getting up and down because my hip has been just killing me for several months. She referred mwe for xrays and was diagnosed with AVN. She said that AVN is often seen in Aids patients. I have tried unsuccessfully to find any info on AVN related to Aids. Can you help me to understand if this is Aids related or is it 'just is' kind of thing? This entire week has been horrific...death of a close friend, my cancer surgery, Aids diagnosis now AVN. Breathe girl Breathe...I keep telling myself that. All info/help is appreciated. Thanks.

Response from Dr. Frascino

Hi,

Sorry you've had such a miserable week! I agree: "breathe girl, breathe!" Regarding avascular necrosis (AVN), yes, there is an increased incidence associated with HIV. I'll reprint some information from the archives pertaining to HIV-associated AVN below. In addition you should consult an HIV-knowledgeable orthopedic surgeon regarding treatment options.

Good luck.

Dr. Bob

Avascular Necrosis and HIV

By Beverly Mosley

Summer 2000

Avascular Necrosis At the 6th Conference on Retroviruses and Opportunistic Infections, held in February 1999, a group of doctors from Georgetown University Medical Center reported seeing a high incidence of Avascular Necrosis (AVN) in their HIV positive patient population. The researchers suggested that there may be a link between some cases of AVN in HIV+ individuals and the prolonged use of protease inhibitors. However, the link cannot be proven without further studies of larger numbers of HIV-infected patients.

AIDS Research Alliance has also learned that unusually high numbers of the potentially serious condition, AVN, have been seen recently in HIV+ individuals at several Los Angeles-area medical practices. Throughout the epidemic of HIV/AIDS, AVN has rarely been detected in HIV-infected individuals. Only 23 cases have been reported in the medical literature before 1996.

What is AVN? A disease resulting from temporary or permanent loss of blood supply to the bones. Without blood, the bone tissue dies and the bone collapses. This disease can also be known as Osteonecrosis, Aseptic Necrosis, and Ischemic Bone necrosis. AVN can happen in any bone but commonly affects the ends (epiphysis) of long bones such as the femur, the bone extending from the knee joint to the hip joint.

What Causes AVN? Avascular necrosis can be caused by joint injuries, including dislocation and fractures. These conditions cause increased pressure within the bone. Also, blood vessel damage which can interfere with proper circulation to the bones can cause AVN. Some medications, such as prednizone, that are used to treat diseases where there is inflammation (e.g. rheumatoid arthritis) are associated with 35% of all cases of non-traumatic AVN. However, there is no risk of contracting AVN from limited use of corticosteriods.

The use of protease inhibitors as reported by a group from Georgetown University Medical Center is a suspected cause of AVN among HIV positive individuals. When bones don't get enough blood, AVN can occur. For example, excessive alcohol use can cause fatty substances to accumulate which blocks blood vessels. This causes decreased blood supply to bones which can result in AVN. Other risk factors are pancreatitis, radiation treatment, chemotherapy, and sickle cell disease.

How is AVN Diagnosed? The first step in diagnoses is a complete physical exam including documentation of medical history to determine what health problems a patient has had for a long time.

After the physical, one or several of six different tests can be done to confirm the diagnosis. These include; X-rays -- commonly used to diagnose joint pain, bone scans can be used when a patient has had a normal x-ray; Computerized Tomography (CT Scan) -- is used to determine the extent of bone damage, and finally Biopsy: the removal of bone tissue from affected bone. Biopsy is a conclusive way to diagnose AVN but is rarely used because it requires surgery. Magnetic Resonance Imaging (MRI) is becoming the most common way to detect AVN because it picks up chemical changes in the bone marrow and shows AVN in its earliest stages. It also shows diseased areas that aren't necessarily causing symptoms. Another way to determine AVN is through a Functional Evaluation of Bone. This method measures the pressure inside the bone.

AVN Treatment Treatment for AVN is necessary to keep joints from breaking down entirely. The doctor will consider the following aspects of a patients' condition: Reduced body-weight bearing by limiting activities and/or using crutches, and pain medication may be the first approach if diagnosed early enough.

Core Decompression is a surgical procedure to remove the inner layer of bone which reduces the pressure within the bone and increasing blood flow to bone. Again this works best in early stages. Osteotomy is a surgical procedure used to reshape the bone and reduce stress on affected areas. This procedure requires a lengthy recovery of 3 to 12 months. It works best on patients with advanced stages or large areas of affected bone. A Bone Graft consists of surgically transplanting from a healthy leg-bone (for example) to the diseased area. This also requires a lengthy recovery time. Studies are now being done to determine grafting effectiveness. Arthroplasty (total joint replacement) can be a treatment of choice in late stages of AVN. This is where the diseased joint is replaced with artificial parts.

Doctors are currently exploring the use of medications, electrical stimulation, and combination therapies to increase the growth of new bone and blood vessels. Some treatments have been used experimentally either alone or in combination with osteotomy and core decompression, mentioned earlier. For most people with AVN, treatment is an ongoing process.

In Conclusion Now, as we go to press, an e-mail from Jules Levin is on my desk: DURBAN INT'L AIDS CONFERENCE: 'Bone Problems'. HAART therapy may be associated with decreased bone mineral density according to 3 preliminary studies. The ACTG is planning studies to explore this question. "In my opinion now is definitely the time to start looking at the possible link between HIV and AVN. We as HIV+ individuals, clinicians, and researchers need to think about AVN screening for HIV+ individuals as we continue to rely on more and more medications for survival."

Preliminary findings are not enough for us to make informed choices. I'm glad that the AIDS Clinical Trials Group is going to do this research.

Ask your doctor if you are at risk for AVN. Women Alive will continue to provide updates on this condition.



Previous
weight loss
Next
Dr? Robert Frascino

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement